BBC NEWS Americas Africa Europe Middle East South Asia Asia Pacific Arabic Spanish Russian Chinese Welsh
BBCi CATEGORIES   TV   RADIO   COMMUNICATE   WHERE I LIVE   INDEX    SEARCH 

BBC NEWS
 You are in: Health
Front Page 
World 
UK 
UK Politics 
Business 
Sci/Tech 
Health 
Background Briefings 
Medical notes 
Education 
Entertainment 
Talking Point 
In Depth 
AudioVideo 


Commonwealth Games 2002

BBC Sport

BBC Weather

SERVICES 
Monday, 7 January, 2002, 23:58 GMT
Stroke 'link' to combining medicines
Brain
When a stroke occurs part of the brain is severely damaged
Patients who combine common medications could be at increased risk of developing a stroke, new research suggests.

People taking "serotonin enhancing" drugs including newer anti-depressants, anti-migraine agents, decongestants, diet pills, amphetamines and the illegal drug "ecstasy" are at risk.

Research was carried out in the US on a small study group who complained of sudden "explosive" headaches.

Two out of the three patients had suffered a stroke, according to the study published in the scientific journal of the American Academy of Neurology.

The research also stresses the need for doctors to check whether patients suffering from severe headaches, have narrowing of the blood vessels in the brain, before administering any drugs.

Treatment of headaches usually involves prescribing serotonin enhancing drugs - those which boost the chemicals inside the brain responsible for carrying out communication in the brain and the body.

If the blood vessels have constricted then this type of drugs should be avoided.

The first patient in the study, a 46-year-old woman, took a common cold remedy for two days on top of her medication for migraine, depression and asthma.

The second patient, a 45-year-old woman, took a similar cold remedy on top of drugs for migraine, depression and obesity.

Drug checks

Both experienced sudden severe headaches and strokes.

The third patient, a 34-year-old man experienced a severe "explosive" headache and was treated with sumatriptan - a serotonin enhancer - which increased the intensity of the headache.

Tests showed reversible damage to parts of his brain, but no stroke had occurred.

The report's author Dr Aneesh Singhal said it was essential for doctors to check on the medication of patients experiencing severe headaches, but who may be suffering from migraines, depression or obesity.

He said: "We would stress the importance of asking these patients about use of such medications."

He suggested patients who present with sudden-onset headaches "may be best served by non-invasive evaluation of cerebral arteries for vasoconstriction, after conditions like brain haemorrhage have been excluded".

He said: "If vasoconstriction is suspected, serotonergic agents should be discontinued."

Professor Charles Warlow from the Association of British Neurologists declined to comment on the findings, saying they were inconclusive.

See also:

12 Dec 01 | Health
Blood fat link to strokes
26 Nov 01 | Health
Food stroke danger investigated
Internet links:


The BBC is not responsible for the content of external internet sites

Links to more Health stories are at the foot of the page.


E-mail this story to a friend

Links to more Health stories